Alert archive / Wisconsin / Gale Warnings in 2022

Gale Warning 9, NWS Green Bay, WI

February 19, 2022

NWS Green Bay, WI issued this gale warning at Feb 19, 2022, 10:11 AM CST. It took effect at Feb 19, 2022, 9:00 PM CST. It was in force for 19 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 19, 2022, 10:11 AM CST (16:11 UTC)
In effect from
Feb 19, 2022, 9:00 PM CST
Expired
Feb 20, 2022, 4:00 PM CST
In force
19 hr
Issued by
NWS Green Bay, WI

The text

As transmitted.

873 
WHUS73 KGRB 191611
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
1011 AM CST Sat Feb 19 2022

LMZ541>543-200015-
/O.NEW.KGRB.GL.W.0009.220220T0300Z-220220T2200Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
1011 AM CST Sat Feb 19 2022

...GALE WARNING IN EFFECT FROM 9 PM THIS EVENING TO 4 PM CST
SUNDAY...

* WHAT...Southwest winds increasing to 20 to 30 kt with gusts up
  to 40 kt late this evening and overnight. Waves building to 5 to
  8 ft tonight.

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Sheboygan.

* WHEN...From 9 PM this evening to 4 PM CST Sunday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...Freezing spray possible overnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

Hykin
5 follow-up statements
272 
WHUS73 KGRB 192054
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
254 PM CST Sat Feb 19 2022

LMZ541>543-200500-
/O.CON.KGRB.GL.W.0009.220220T0300Z-220220T2200Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
254 PM CST Sat Feb 19 2022

...GALE WARNING REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 4 PM
CST SUNDAY...

* WHAT...Southwest winds increasing to 30 kts with gusts up to 40
  kts late this evening through Sunday morning, then slowly
  diminishing Sunday afternoon. Waves building to 5 to 8 ft 
  tonight and continuing on Sunday.

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Sheboygan.

* WHEN...From 9 PM this evening to 4 PM CST Sunday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
Eckberg
611 
WHUS73 KGRB 200323
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
923 PM CST Sat Feb 19 2022

LMZ541>543-201130-
/O.CON.KGRB.GL.W.0009.000000T0000Z-220220T2200Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
923 PM CST Sat Feb 19 2022

...GALE WARNING REMAINS IN EFFECT UNTIL 4 PM CST SUNDAY...

* WHAT...Southwest winds increasing to 30 kts with gusts up to 40
  kts late through Sunday morning, then slowly diminishing Sunday
  afternoon. Waves building to 5 to 9 ft tonight and continuing 
  on Sunday.

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Sheboygan.

* WHEN...Until 4 PM CST Sunday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
Eckberg
982 
WHUS73 KGRB 201027
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
427 AM CST Sun Feb 20 2022

LMZ541>543-201830-
/O.CON.KGRB.GL.W.0009.000000T0000Z-220220T2200Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
427 AM CST Sun Feb 20 2022

...GALE WARNING REMAINS IN EFFECT UNTIL 4 PM CST THIS AFTERNOON...

* WHAT...Southwest winds 20 to 30 kt with gusts up to 40 kt and 
  waves 4 to 8 ft.

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Sheboygan.

* WHEN...Until 4 PM CST this afternoon.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
304 
WHUS73 KGRB 201617
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
1017 AM CST Sun Feb 20 2022

LMZ541>543-202200-
/O.CON.KGRB.GL.W.0009.000000T0000Z-220220T2200Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
1017 AM CST Sun Feb 20 2022

...GALE WARNING REMAINS IN EFFECT UNTIL 4 PM CST THIS AFTERNOON...

* WHAT...Southwest winds 15 to 25 kt with gusts up to 35 kt and
  waves 5 to 8 ft.

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Sheboygan.

* WHEN...Until 4 PM CST this afternoon.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...A Small Craft Advisory will likely be
  needed tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

Hykin
409 
WHUS73 KGRB 202057
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
257 PM CST Sun Feb 20 2022

LMZ541>543-210500-
/O.CON.KGRB.GL.W.0009.000000T0000Z-220220T2200Z/
/O.NEW.KGRB.SC.Y.0019.220220T2200Z-220223T0000Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
257 PM CST Sun Feb 20 2022

...GALE WARNING REMAINS IN EFFECT UNTIL 4 PM CST THIS AFTERNOON...
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM CST TUESDAY...

* WHAT...For the Gale Warning, southwest winds 15 to 25 kt with
  gusts up to 35 kt diminishing quickly towards sunset and waves 3
  to 6 ft. For the Small Craft Advisory, winds becoming northeast
  15 to 25 kt with gusts up to 35 kt. Waves 4 to 7 ft expected
  tonight into Monday, then building to 6 to 10 ft Monday night
  and Tuesday.

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Sheboygan.

* WHEN...For the Gale Warning, until 4 PM CST this afternoon. 
  For the Small Craft Advisory, until 6 PM CST Tuesday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
Eckberg

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this gale warning went out at Feb 19, 5:59 AM CST, 4 hours 12 minutes earlier.

Area forecast discussion, Feb 19, 5:59 AM CST, 4 hours 12 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
559 AM CST Sat Feb 19 2022

Updated aviation portion for 12Z TAF issuance

.SHORT TERM...Today...Tonight...and Sunday
Issued at 338 AM CST Sat Feb 19 2022

The main weather impact in the short-term portion of the forecast
will be the potential for strong/gusty southwest winds for Sunday
morning/early afternoon. Temperatures are expected to warm well
above normal on Sunday.

Today: A broad surface high is expected to drift across the mid-
Mississippi Valley today as then northern fringes of the ridge pass
across much of Wisconsin. At the same time, northeast Wisconsin will
be on the inflection point of upper-level ridging to the west and
troughing to the east. The dry air associated with these features
will lead to a much more tranquil day across the area under partly
cloudy skies. Temperatures are expected to be in the low to mid
teens for much of the area.

Tonight: The surface high pressure center will shift through the
Ohio River Valley toward the East Coast during this time period. As
this happens, south to southwest winds will increase across the area
and heights will steadily increase aloft. As the low-level jet
develops Saturday night and the next surface low approaches from the
northern Plains, a warm front is expected to quickly lift northward
through the area. The main impact for northeast Wisconsin will be
increasing temperatures through the night as well as an increase in
cloud cover. The better forcing/moisture associated with the
front/theta-E gradient is expected to remain north of Lake Superior,
so not expecting any precipitation from these features. The pressure
gradient at the surface will tighten up across the area and will
lead to an increase in wind speeds to around 15 to 20 mph; however,
the stronger wind gusts, just off the surface, will remain near Lake
Michigan as an inversion remains in place over much of the land
areas. Overnight lows are expected to be in the single digits to low
teens above zero, with the lows occurring in the evening, then
temperatures gradually rise.

Sunday: The aforementioned surface low is expected to shift from
northern Minnesota Sunday morning to far western Quebec by late
afternoon. As this happens, WAA will continue across the area ahead
of an approaching cold front. Gusty southwest winds are expected
ahead of the cold front as deeper mixing occurs throughout the day.
The wind core at 925mb (not too far off the surface) is expected to
be around 40 to 50 mph across mainly east-central and far northeast
Wisconsin, which may end up leading to wind gusts approaching 40 mph
again. The mixing depth will make a difference with this as deeper
mixing could result in a bit stronger winds, while a more shallow
depth may limit how strong the gusts are across the area. It is
worth keeping an eye on as the stronger gusts may again approach
Wind Advisory criteria. Outside of wind gusts, the cold front is
expected to sag into north-central and central Wisconsin between
21Z/20 and 00Z/21. The best chance of seeing any precipitation will
be across north-central Wisconsin, where some upsloping off Lake
Superior and deeper moisture overlap near the better theta-E
gradient. Temperatures will be dropping and the moisture just
touches the DGZ (to introduce ice crystals); therefore, the
precipitation would likely fall in the form of a light rain/snow
late Sunday afternoon. Temperatures are expected to be much warmer
with most locations warming into the upper 30s to mid 40s, warmest
east-central and far northeast.

.LONG TERM...Sunday Night Through Friday
Issued at 338 AM CST Sat Feb 19 2022

An amplified flow to be in place to start the week with a deep
upper trough over the western CONUS and an upper ridge off the
East Coast. The resulting southwest flow into WI will bring an
active weather pattern to northeast WI with one system impacting
the region with a prolonged period of snow from Monday afternoon
into Tuesday night and a potential second system Thursday night
into Friday as the main part of the upper trough lifts northeast
into the Great Lakes. Temperatures next week will be below normal.

Sunday night and Monday...
Light lake effect snow over far north-central WI may persist
through much of Sunday night, but little in the way of
accumulation is anticipated. Otherwise, mainly cloudy skies are
expected for the rest of northeast WI with min temperatures to
range from zero to 5 above far north, to the upper teens to around
20 degrees east-central WI. As the western CONUS trough continues
to dig south on Monday, models indicated lee-side cyclogenesis
over the central High Plains. A quasi-stationary frontal boundary
to extend from the central Plains to southern sections of the
Great Lakes. An increase in isentropic lift through the day will
bring an increasing chance of snow into northeast WI, especially
during the afternoon hours. BUFKIT soundings show a potential loss
of ice aloft over east-central WI Monday afternoon, thus there is
a possibility of freezing rain or freezing drizzle to mix with
the snow. Accumulations by late day could be an inch or two north
and central WI, less than an inch east-central WI.

Monday night and Tuesday...
The first band of decent snow will occur Monday night as northeast
WI to see the combination of isentropic lift, mid-level FGEN and
the right entrance region of the upper jet. Furthermore, gusty
northeast winds could bring lake enhancement into eastern WI. Even
as this first band of snow departs late Monday night, models bring
the weakening surface low northeast into eastern sections of the
Great Lakes on Tuesday with additional snow accumulations likely.
While too early for definitive accumulation numbers, the potential
exists for 6+ inches of snow to fall somewhere over the region by
Tuesday evening. Gusty north-northeast winds to also persist which
could add to the potentially hazardous travel conditions. Anyone
with travel plans Monday night through Tuesday should keep abreast
to the latest forecasts and statements concerning this system. Min
temperatures Monday night to range from around zero far north-
central WI, 10 to 15 above east-central WI. Max temperatures
Tuesday to be 10 to 15 degrees far north, upper teens to lower 20s
south.

Tuesday night and Wednesday...
Light snow could linger into Tuesday evening as the surface low
departs and the FGEN forcing weakens. Any additional accumulation
appears minimal at this time. The rest of the night looks dry with
mostly cloudy skies to persist. High pressure over the northern
Plains is forecast to begin building east toward the western Great
Lakes on Wednesday. As this occurs, look for some filtered
sunshine by the afternoon. Max temperatures for Wednesday to be
from 10 to 15 degrees north-central, 15 to 20 degrees elsewhere.

Wednesday night through Friday...
Attention turns to the western CONUS upper trough that is progged
to eject northeast into the central/southern Plains Thursday and
sweep into the Great Lakes region late Thursday night into Friday.
The eventual track of the associated surface low will determine
snow potential with this system. Early indications are that the
track may be too far south to significantly impact northeast WI,
but we have plenty of time to refine the forecast in the coming
days. Temperatures are forecast to moderate a bit, but remain
below normal by 5 to 15 degrees.
&&

.AVIATION...for 12Z TAF Issuance
Issued at 559 AM CST Sat Feb 19 2022

Greatly improved flying conditions can be expected through this
evening as high pressure slides through northeast Wisconsin. The
greatest impact for this TAF issuance will be the potential for
LLWS to develop overnight into Sunday morning as warm air advects
into the area. This will result in a temperature inversion with 50
to 60 kt winds above the inversion. Some gusts may make it down to
the surface, but at a greatly reduced speed. As deeper mixing
occurs Sunday, expect stronger wind gusts to mix down with gust
possibly reaching 30 to 40 kts from the southwest.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Wind Chill Advisory until 9 AM CST this morning for WIZ005-
010>012-018-019-030-035-036.
&&

SHORT TERM.....Cooley
LONG TERM......Kallas
AVIATION.......Cooley
Hazardous weather outlook, Feb 19, 3:37 AM CST, 6 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
337 AM CST Sat Feb 19 2022

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-200945-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
337 AM CST Sat Feb 19 2022

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

Wind chill readings of 15 below to 25 below zero across much of
northeast Wisconsin, will linger through mid morning as cold
temperatures and winds linger across the area.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Southwest winds may gust between 30 and 40 mph Sunday and result
in unsecured items being blown around. The gusty winds may lead to
difficult travel for high profile vehicles.

A prolonged period of light to moderate snow is possible from
Monday afternoon into Tuesday night. In addition, gusty north to
northeast winds may result in blowing and drifting snow in the
Fox Valley and lakeshore areas. This would result in an extended
period of hazardous travel.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

LMZ521-522-541>543-200945-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
337 AM CST Sat Feb 19 2022

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

West gales force gusts are expected early this morning. A Gale
Warning is in effect.

South to southwest gales will be possible late tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Gales force gusts are possible into early Sunday afternoon.

Cooley/Kallas

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 6:17 PM CSTSnow Squall WarningGRBBrown, Calumet, Kewaunee, Manitowoc, Outagamie, Winnebago58 min

Nearby

Gale Warnings in Wisconsin, 2022Every gale warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.